Consumer Medicine Information
What is in this leaflet
This leaflet answers some common questions about APO-Ibuprofen 400. It does not contain
all the available information. It does not take the place of talking to your doctor
All medicines have risks and benefits. Your pharmacist or doctor has weighed the risks
of you taking APO-Ibuprofen 400 against the benefits they expect it will have for
If you have any concerns about taking this medicine, ask your doctor or pharmacist.
Keep this leaflet with the medicine.
You may need to read it again.
What APO-Ibuprofen 400 is used for
Ibuprofen belongs to a group of medicines called non-steroidal anti- inflammatory
drugs (or NSAIDs).
Ibuprofen is used for the temporary relief of pain and/or inflammation associated
muscular aches and pains
rheumatic pain, and
the aches and pains associated with colds and flu
It also reduces fever.
Ask your pharmacist or doctor if you have any questions about this medicine.
Your pharmacist or doctor may have given it to you for another reason.
APO-Ibuprofen 400 is only available from your pharmacist.
APO-Ibuprofen 400 is not addictive.
Before you take APO-Ibuprofen 400
When you must not take it
Do not take APO-Ibuprofen 400 if you have an allergy to:
any medicine containing ibuprofen, aspirin or other NSAIDs
any of the ingredients listed at the end of this leaflet.
Many medicines used to treat headache, period pain and other aches and pains contain
aspirin or NSAID medicines. If you are not sure if you are taking any of these medicines,
ask your pharmacist.
Some of the symptoms of an allergic reaction may include:
asthma, wheezing or shortness of breath
swelling of the face , lips or tongue which may cause difficulty breathing
hives, itching or skin rash
stomach ache, fever, chills, nausea and vomiting
If you are allergic to aspirin or NSAID medicines and take APO-Ibuprofen 400, these
symptoms may be severe.
Do not take APO-Ibuprofen 400 if you have:
asthma that is sensitive to aspirin or NSAIDs
a peptic ulcer (i.e. stomach or duodenal ulcer), a recent history of one, or have
had peptic ulcers before (especially if due to previous NSAID therapy)
recently (or have previously) vomited blood or material that looks like coffee grounds
recently (or previously) bled from the back passage (rectum), had black sticky bowel
motions (stools) or bloody diarrhoea
a condition resulting in an increased tendency to bleed
have a history of ulcerative colitis or Crohn’s Disease
severe kidney disease
severe heart failure
severe liver disease
are being treated for pain following heart bypass surgery
Do not take APO-Ibuprofen 400 if you are pregnant or intend to become pregnant or
during the first 6 months of pregnancy, except on doctor’s advice. Do not use at
all in the last three months of pregnancy.
It may affect your developing baby if you take it during pregnancy.
Do not take APO-Ibuprofen 400 after the expiry date printed on the pack or if the
packaging is torn or shows signs of tampering.
If this medicine has expired or is damaged, return it to your pharmacist for disposal.
If you are not sure whether you should start taking APO-Ibuprofen 400, talk to your
pharmacist or doctor.
Before you start to take it
Tell your pharmacist or doctor if you have allergies to:
any other medicines including aspirin or other NSAID medicines,
any other substances, such as foods, preservatives or dyes.
Tell your pharmacist or doctor if you are pregnant or intend to become pregnant.
Like most NSAID medicines, APO-Ibuprofen 400 is not recommended to be used during
pregnancy. It may also impair female fertility.
Tell your pharmacist or doctor if you are breast-feeding or plan to breast-feed.
Like most NSAID medicines, APO-Ibuprofen 400 is not recommended while you are breast-feeding.
Tell your pharmacist or doctor if you have or have had any of the following medical
conditions especially the following:
heart disease or high blood pressure
heartburn, indigestion, stomach ulcer or any other stomach problems
vomiting blood or bleeding from the back passage
severe skin reactions such as Stevens-Johnson syndrome
liver or kidney disease
tendency to bleed or other blood problems
bowel or intestinal problems such as ulcerative colitis
swelling of ankles or feet
Talk to your pharmacist or doctor about taking APO-Ibuprofen 400 if you are over 65
years of age.
Tell your doctor or pharmacist if you currently have an infection.
If you take APO-Ibuprofen 400 while you have an infection, it may hide some of the
signs and symptoms of an infection. This may make you think, mistakenly, that you
are better or that it is not serious.
Tell your doctor or pharmacist if you plan to have surgery.
If you have not told your pharmacist or doctor about any of the above, tell him/her
before you start taking APO-Ibuprofen 400.
Taking other medicines
Tell your pharmacist or doctor if you are taking any other medicines, including any
that you get without a prescription from your pharmacy, supermarket or health food
Some medicines and ibuprofen may interfere with each other. These include:
warfarin or clopidogrel, medicines used to stop blood clots
lithium, a medicine used to treat mood swings and some types of depression
SSRIs such as sertraline, medicines used to treat depression
medicines used to treat high blood pressure or other heart conditions
methotrexate, a medicine used to treat arthritis and some types of cancer
medicines used to treat heart failure such as digoxin
medicines such as prednisone, prednisolone and cortisone, which reduce the activity
of your immune system
cyclosporine or tacrolimus, medicines used to treat certain problems with the immune
system or to help prevent organ transplant rejection
aminoglycosides, medicines used to treat certain infections
Gingko biloba, an herbal medicine used to thin the blood
quinolone antibiotics, medicines used to treat certain infections
mifepristone, a medicine used to bring about an abortion
zidovudine, a medicine used to treat HIV infection
cholestyramine, a medicine used to treat high cholesterol
voriconazole or fluconazole, medicines to treat certain fungal infections
aspirin, salicylates and other non- steroidal anti-inflammatory drugs (NSAIDs)
medicines used to treat diabetes
probenecid, a medicine used to treat gout
phenytoin, a medicine used to treat epilepsy.
These medicines may be affected by APO-Ibuprofen 400 or may affect how well it works.
You may need to take different amounts of your medicine, or you may need to take different
medicines. Your doctor or pharmacist will advise you.
Your doctor and pharmacist will have more information on these and other medicines
to be careful with or avoid while taking APO-Ibuprofen 400.
How to take APO-Ibuprofen 400
Follow all directions given to you by your pharmacist or doctor carefully.
They may differ from the information contained in this leaflet.
If you do not understand the instructions on the container, ask your pharmacist or
doctor for help.
How much to take
Adults and Children from 12 years: One tablet every 4 to 6 hours as necessary.
Do not take more than 3 tablets in 24 hours.
Do not give to children under 12.
Do not take more than the recommended dose.
Excessive use can be harmful and increase the risk of heart attack, stroke or liver
How to take it
Swallow the tablets whole with a glass of water.
Do not chew, break, crush or suck the tablets.
If you have a sensitive stomach, take ibuprofen with food.
How long to take it
APO-Ibuprofen 400 should not be used for more than 3 days at a time, except on medical
If you take too much (overdose)
Immediately telephone your doctor or the Poisons Information Centre (telephone 13
11 26) for advice or go to Accident and Emergency at the nearest hospital, if you
think that you or anyone else may have taken too much APO-Ibuprofen 400. Do this even
if there are no signs of discomfort or poisoning.
While you are using APO-Ibuprofen 400
Things you must do
If you become pregnant while taking this medicine tell your doctor immediately.
If you are about to start taking any new medicine tell your doctor or pharmacist that
you are taking this medicine.
Tell all doctors, dentists, and pharmacists that are treating you that you are taking
If you are going to have surgery, make sure the surgeon and anaesthetist know you
are taking APO-Ibuprofen 400.
NSAID medicines can slow down blood clotting.
If you get an infection while taking this medicine, tell your doctor.
Ibuprofen may hide some of the signs of an infection and may make you think mistakenly,
that you are better or that it is not serious. Signs of an infection may include fever,
pain, swelling and redness.
Tell your doctor if you get any visual disturbances such as blurred vision.
You may need to have an eye examination to make sure ibuprofen is not causing any
Tell your pharmacist or doctor if your symptoms do not improve. Your pharmacist or
doctor will assess your conditions and decide if you should continue to take the medicine.
Things you must not do
Do not take APO-Ibuprofen 400 with any other medicines containing ibuprofen, aspirin
or other anti-inflammatory medicines unless your doctor tells you to.
Do not take APO-Ibuprofen 400 to treat any other complaints unless your pharmacist
or doctor tells you to.
Do not give your medicine to anyone else, even if they have the same condition as
Do not take more than the recommended dose unless your pharmacist or doctor tells
Things to be careful of
If you are over 65 years of age, talk to your pharmacist or doctor about taking APO-Ibuprofen
Taking this medicine may increase the risk of you getting unwanted effects, such as
stomach or heart problems.
Be careful driving or operating machinery until you know how APO-Ibuprofen 400 affects
This medicine may cause dizziness in some people. If this happens, do not drive or
Be careful when drinking alcohol while you are taking this medicine.
If you drink alcohol, this may increase the risk of you getting unwanted effects.
Tell your pharmacist or doctor as soon as possible if you do not feel well while you
are taking APO-Ibuprofen 400.
This medicine may have unwanted side effects in a few people. As with most medicines,
if you are over 65 years of age, you may have an increased chance of getting side
All medicines can have side effects. Sometimes they are serious, most of the time
they are not. You may need medical attention if you get some of the side effects.
Do not be alarmed by the following lists of side effects. You may not experience any
Ask your pharmacist or doctor to answer any questions you may have.
It is rare to get side effects from ibuprofen if taken for a short period of time
and in the doses in non-prescription (over-the-counter) medicines.
Tell your pharmacist or doctor if you notice any of the following and they worry you:
nausea or vomiting
heartburn, or pain in the upper part of your stomach
loss of appetite
cramps, wind, constipation or diarrhoea
buzzing or ringing in the ears or other trouble hearing
changes in mood, for example depression, confusion, nervousness
The above list includes the more common side effects of your medicine. They are usually
Tell your doctor as soon as possible if you notice any of the following:
severe pain or tenderness in the stomach
eye problems such as blurred vision, sore red eyes, itching
signs of frequent or worrying infections such as fever, severe chills, sore throat
or mouth ulcers
bleeding or bruising more easily than normal, reddish or purplish blotches under the
signs of anaemia, such as tiredness, headaches, being short of breath and looking
yellowing of the skin and/or eyes, also called jaundice
unusual weight gain, welling of ankles or legs
tingling of the hands and feet
symptoms of sunburn (such as redness, itching swelling, blistering) which may occur
more quickly than usual
severe or persistent headache
fast or irregular heartbeats, also called palpitations
The above side effects may be serious and may require urgent medical attention. Serious
side effects are rare for low doses of this medicine and when used for a short period
If any of the following happen, stop taking APO-Ibuprofen 400 and tell your doctor
immediately or go to Accident and Emergency at your nearest hospital:
vomiting blood or material that looks like coffee grounds
bleeding from the back passage, black sticky bowel motions (stools) or bloody diarrhoea
shortness of breath
asthma, wheezing or difficulty breathing
swelling of the face, lips, tongue which may cause difficulty in swallowing or breathing
Sudden or severe itching, skin rash, hives
severe blisters and bleeding in the lips, eyes, mouth, nose and genitals (Stevens
fever, generally feeling unwell, nausea, stomach ache, headache and stiff neck
This medicine may be associated with a small increased risk of heart attack (myocardial
Blood disorders and kidney problems may occur with this medicine.
The above list includes very serious side effects. You may need urgent medical attention
or hospitalisation. These side effects are very rare for low doses of this medicine
and when used for a short period of time.
Tell your pharmacist or doctor if you notice anything that is making you feel unwell.
Other side effects not listed above may also occur in some people.
After using APO-Ibuprofen 400
Keep your medicine in the original pack until it is time to take.
Keep your medicine in a cool dry place where the temperature stays below 25°C.
Do not store APO-Ibuprofen 400 or any other medicine in the bathroom or near a sink.
Do not leave it on a window sill or in the car.
Heat and dampness can destroy some medicines.
Keep it where children cannot reach it.
A locked cupboard at least one-and- a-half metres above the ground is a good place
to store medicines.
Ask your pharmacist what to do with any medicine that is left over, or if the expiry
date has passed.
What it looks like
APO-Ibuprofen 400 tablets are white to off- white, pillow-shaped, film coated tablets
plain on both sides. AUST R 289218.
Available in blister packs containing 10, 20, or 30 tablets.
* Not all pack sizes may be marketed.
APO-Ibuprofen 400 tablets contain 400 mg of ibuprofen as the active ingredient.
Each tablet also contains:
Sodium lauryl sulfate,
Colloidal anhydrous silica,
This medicine does not contain gluten, wheat, sucrose or preservatives.
Apotex Pty Ltd
16 Giffnock Avenue
Macquarie Park NSW 2113
Tel: (02) 8877 8333
APO and APOTEX are registered trademarks of Apotex Inc.
This leaflet was prepared in February 2020.